From May 2009 to fall 2012, I was on spiro, between 50 mg to 100, on and off.
All in all, it was a horrible experience. For the first year, I know I was hyperkalemic, it made my hair limp, gross, thinned and greasy, caused serious joint pain and fatigue, and did zero to help with recurrent pattern cystic acne during my period on my cheeks/jaw. It also made my skin grey and saggy, frankly--caused bloat and water retention all over and made me sweaty and tired. (For reference, I took each dose with a full meal, split my doses when I was on 100 mg, and drank plenty of fluid. Still got all the nasty side effects.)
After a year it seemed to work a little with acne, but even with a multivitamin, vitamin C, vitamin K, staying out of the sun, and use of Skinceuticals kojic acid to try to fade the dark patches, my skin looked horrible. Old acne marks never really healed and for the first time I experienced hyperpigmentation/discoloration all over my acne-prone areas in earnest; my skin was pitted and my pores were so big I thought I was forming acne scars. I bruised and got cuts easily--just shaving my legs (carefully) would lead to bruising from ankle to thigh.
I didn't take aldo with birth control or any other drug.
The one real benefit is that it did to my body acne/hair what I was hoping it would do to my face--made it clear, even-toned (none of the pitting or little acne/blackhead patches like the ones on my face), and helped a lot with hair growth/actual acne (except for menstrual cysts...always in the same areas).
I have been tested by an endocrinologist and he said he saw increased hormonal levels; the blood sample he tested was taken when I was on 50 mg and had been on aldo for years, which makes me wonder what my normal levels are.
Now I've been off it for almost a year and am sick and tired of body acne/hair growth/the cysts that come with it on my chest, shoulders, lower back, etc. I know I need to see an ob/gyn about the hormonal acne but part of the reason I'm dawdling is because I suspect the only solutions they'll offer are birth control, metaformin, or aldactone.
Even knowing the problems I had with aldo, frustrated with the returned body hair growth, I got so desperate this month I took some aldactone I have leftover (not expired) for two weeks--as dreaded, my skin is sort ofgrey and acne marks from the last breakout are purple, brown, and lingering. I would have hoped to adjust to this drug by now. At the time I was on aldo I thought it might be other things causing the all-over discoloration (I was getting laser hair removal and wasn't taking supposedly anti-inflammatory antiobiotics). Even now, on doxycycline, I am seeing those side effects.
Has anyone else ever experienced massive bruising, skin discoloration, and failure of wound healing on aldo?
What can I do to deal with body hair growth/subsequent acne if aldactone trashed my self esteem based on the response of facial acne to the drug?